Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2017, 7:14 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 4, 2017, 8:03 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
808
WUUS53 KBIS 050014
SVRBIS
NDC015-043-050115-
/O.NEW.KBIS.SV.W.0039.170705T0014Z-170705T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
714 PM CDT TUE JUL 4 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Kidder County in south central North Dakota...
East central Burleigh County in south central North Dakota...
* Until 815 PM CDT
* At 713 PM CDT, a severe thunderstorm was located near Tuttle, or 19
miles north of Steele, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Tuttle around 720 PM CDT.
Robinson around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Arena,
Lake Williams and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4700 10017 4718 10021 4727 9988 4716 9955
4703 9972
TIME...MOT...LOC 0013Z 260DEG 24KT 4711 10007
HAIL...1.50IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
912
WWUS53 KBIS 050031
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
731 PM CDT TUE JUL 4 2017
NDC015-050040-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Burleigh ND-
731 PM CDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BURLEIGH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4701 10004 4721 10010 4727 9988 4716 9955
4703 9972
TIME...MOT...LOC 0030Z 260DEG 24KT 4713 9990
$$
NDC043-050115-
/O.CON.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
731 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN KIDDER COUNTY...
At 730 PM CDT, a severe thunderstorm was located near Tuttle, or 19
miles north of Steele, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Robinson around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Lake
Williams and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4701 10004 4721 10010 4727 9988 4716 9955
4703 9972
TIME...MOT...LOC 0030Z 260DEG 24KT 4713 9990
HAIL...1.50IN
WIND...60MPH
$$
SIMOSKO839
WWUS53 KBIS 050045
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
745 PM CDT TUE JUL 4 2017
NDC043-050115-
/O.CON.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
745 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN KIDDER COUNTY...
At 745 PM CDT, a severe thunderstorm was located over Robinson, or 21
miles north of Steele, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Kidder County, including the following locations: Lake
Williams and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4702 9988 4725 9997 4727 9988 4716 9955
4703 9972
TIME...MOT...LOC 0045Z 260DEG 24KT 4715 9975
HAIL...1.50IN
WIND...60MPH
$$
SIMOSKO358
WWUS53 KBIS 050103
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
803 PM CDT TUE JUL 4 2017
NDC043-050112-
/O.CAN.KBIS.SV.W.0039.000000T0000Z-170705T0115Z/
Kidder ND-
803 PM CDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIDDER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4702 9988 4725 9997 4727 9988 4716 9955
4703 9972
TIME...MOT...LOC 0058Z 260DEG 24KT 4717 9958
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:01 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 4, 6:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 601 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 534 PM CDT Tue Jul 4 2017 Thunderstorms have developed over south central ND and are moving to the southeast. Strongest storms in the south central have developed in a localized area of cape to the north of Bismarck. Updated pops based on latest radar analysis. && .SHORT TERM...(This evening through Wednesday) Issued at 239 PM CDT Tue Jul 4 2017 Hot weather will continue through Wednesday, along with a chance of thunderstorms. Scattered, surface-based thunderstorms are expected to develop in the 20 to 23 UTC time frame from Hettinger northeastward toward the Bismarck/Mandan area. That area is favored for initiation on the nose of the low-level thermal ridge, immediately ahead a pre- frontal wind shift, and in advance of the weak mid-level impulse implied by the area of enhanced cloudiness moving from southeast MT into southwest ND as of 19 UTC. Pre-convective MLCAPE ranges from 1000 J/kg at Hettinger, to 2000 J/kg at Bismarck, and 3000 J/kg at Jamestown. The degree of bouyancy, driven in part by steep low- and mid-level lapse rates, coupled with weak, but veering winds aloft will be sufficient for a few marginally-severe storms with hail and gusty winds. However, overall, the risk will be kept in check by weak deep-layer wind shear, with effective shear magnitudes less than 25 kt. CAMs through the 17 UTC HRRR support this scenario with maximum updraft helicity values generally less than 50 m2/s2 as convection moving eastward, past the Missouri River by 00 UTC, and exiting the James River valley by 06 UTC. The weak cold front moving southward this afternoon is expected to stall along the ND/SD border tonight, then return northeastward as a warm front Wednesday afternoon. A strong thermal ridge will once again flex its muscles eastward into western ND behind that front with 850 mb temperatures of 26 to 28 C from Williston to Bismarck and values around 30 C in southwest ND. Forecast soundings show an impressively-deep well-mixed layer to almost 600 mb, all of which supports highs around 100 F in western and south central ND. Note that record highs are closer to 110 for July 5th, and thus should be safe given currently-forecast thermal fields. The 12 UTC NAM appears reasonable with its low-level dewpoint forecasts east of the north-south oriented warm front given observed trends both ahead of and behind that boundary today. Thus, we expect surface dewpoints in the upper 50s to lower 60s F in central ND Wednesday afternoon and evening in support of weakly-capped MLCAPE upwards of 3000 J/kg. Models unanimously agree on significantly-stronger winds aloft by then with 0-6-km wind shear around 45 kt along with notable anvil-level flow. Forecast soundings from the 12 UTC NAM are therefore strong matches to environments which have produced significant hailstones over 2 inches in diameter. That being said, this threat is conditional on convective initiation, which is not a sure bet given weak mid-level height rises at 500 mb during peak heating. We do, however, believe that high-based, initially-weak convection could emanate from the intensely-heated air mass in western ND by late afternoon, then intensify as it crosses the warm frontal zone in central ND. Moreover, glancing influence from a weak impulse crossing southern Canada could also aide convective initiation in north central ND by Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 239 PM CDT Tue Jul 4 2017 Above-normal temperatures and below-normal precipitation will be the theme through the long term forecast period. Amplification of the strong 500 mb ridge centered over the western U.S. late this week will allow somewhat cooler northwest trajectories to develop over our region, resulting in highs mainly in the 80s F Thursday and Friday. However, global ensemble guidance continues to show the ridge shifting back eastward beginning this weekend with yet another period of potential 100 degree weather in the offing by the early to middle part of next week, especially if the 00 and 12 UTC ECMWF runs have anything to say about it. It's worth noting that the vast majority of recent deterministic GFS cycles have been on the far cold edge of 850 mb temperatures from its ensemble and so its numbers may be negatively-influencing blended forecast guidance. Finally, CIPS analog guidance also suggests a generally dry period, as expected with only weak shortwave troughs rounding the 500 mb ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 534 PM CDT Tue Jul 4 2017 Scattered thunderstorms south central should likely be out of KBIS before the 00Z taf issuance. Otherwise maybe a thunderstorm later this evening around KJMS but will likely just add a vcts for a few hours. No other concerns at this time with VFR conditions expected through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...CJS LONG TERM...CJS AVIATION...TWH
Hazardous weather outlook, Jul 4, 6:08 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Tue Jul 4 2017 NDZ020-022-023-025-034>037-041-042-044>048-050-051-052315- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will move out of far southwest and across south central North Dakota this afternoon, and east into the James River valley this evening. A few of the storms could be strong to severe with hail up to the size of quarters and wind gusts as high as 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters could be needed in a few locations this afternoon and evening. NDZ001>005-009>013-017>019-021-031>033-040-043-052315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- Stark-Slope-Bowman- 608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening, mainly in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 4, 5:24 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
524 PM CDT TUE JUL 4 2017
NDZ035-042315-
Burleigh ND-
524 PM CDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Harmon, or 9 miles north of Mandan, moving east at
25 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Double Ditch Indian Village.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4692 10091 4700 10090 4698 10054 4692 10048
4688 10056
TIME...MOT...LOC 2223Z 277DEG 21KT 4695 10082
SIMOSKOLocal storm report, Jul 4, 6:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 NNE BISMARCK 46.89N 100.73W
07/04/2017 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
QUARTER SIZE HAIL. TIME ESTIMATED BASED ON
RADAR.
&&
CJSLocal storm report, Jul 4, 6:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 5 NNW BISMARCK 46.88N 100.81W
07/04/2017 E0.88 INCH BURLEIGH ND PUBLIC
NICKEL SIZE HAIL.
&&
CJSLocal storm report, Jul 4, 6:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 N BISMARCK 46.86N 100.77W
07/04/2017 M0.75 INCH BURLEIGH ND CO-OP OBSERVER
52 MPH WIND GUST.
&&
ACLocal storm report, Jul 4, 6:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 N BISMARCK 46.86N 100.77W
07/04/2017 M0.75 INCH BURLEIGH ND CO-OP OBSERVER
52 MPH WIND GUST 0.73 INCHES OF RAIN.
&&
ACLocal storm report, Jul 4, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 3 NE STERLING 46.84N 100.25W
07/04/2017 M58 MPH BURLEIGH ND MESONET
MEASURED BY THE DOT SENSOR AT MILE MARKER
184 ON INTERSTATE 94.
&&
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:37 PM CDT | Special Weather Statement | BIS | Stutsman | 38 min |
| Jul 5, 3:23 PM CDT | Special Weather Statement | BIS | Stark | 52 min |
| Jul 5, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Stark | 67 min |
| Jul 5, 4:20 PM CDT | Special Weather Statement | BIS | Adams | 55 min |
| Jul 5, 4:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux | 65 min |
| Jul 5, 5:47 PM CDT | Special Weather Statement | BIS | Sioux | 43 min |
| Jul 5, 5:57 PM CDT | Special Weather Statement | BIS | Sioux | 33 min |
| Jul 5, 6:31 PM CDT | Special Weather Statement | BIS | Emmons | 44 min |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.